Verapamil increases serum ionized calcium and serum phosphate in patients with post-surgical hypoparathyroidism

Eur J Clin Invest. 1992 Jun;22(6):378-82. doi: 10.1111/j.1365-2362.1992.tb01477.x.

Abstract

The calcium homeostasis in eight patients with postoperative hypoparathyroidism was examined before and after 2 weeks of administration of verapamil in an oral dose of 80 mg three times daily. Serum ionized calcium increased during verapamil treatment (from mean +/- SD of 1.10 +/- 0.06 to 1.24 +/- 0.38 mmol l-1; P less than 0.05), as well as total serum calcium corrected for protein (from 2.11 +/- 0.13 to 2.18 +/- 0.13 mmol l-1; P less than 0.05). During treatment with verapamil there was an increase in serum phosphate (from 1.08 +/- 0.15 to 1.19 +/- 0.20 mmol l-1 P less than or equal to 0.05) and in the urinary excretion of phosphate (P/creatinine ratio from 1.22 +/- 0.69 to 1.83 +/- 0.97; P less than or equal to 0.05). The serum 1,25-dihydroxyvitamin-D3 and serum parathyroid hormone were below the detection limits both before and after verapamil treatment. There were no significant changes either of the intestinal absorption of calcium or of the urinary calcium excretion. Serum osteocalcin was insignificantly reduced after treatment (1.60 +/- 0.70 before treatment and 1.25 +/- 0.71 micrograms l-1 after treatment). Thus in patients with post-surgical hypoparathyroidism verapamil has effects on calcium and phosphorous homeostasis. Since calcium absorption was not influenced by verapamil, it is suggested that verapamil affects bone mineral metabolism.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Aged
  • Calcium / blood*
  • Female
  • Humans
  • Hypoparathyroidism / blood*
  • Hypoparathyroidism / etiology
  • Male
  • Middle Aged
  • Phosphates / blood*
  • Postoperative Complications / blood*
  • Verapamil / pharmacology*

Substances

  • Phosphates
  • Verapamil
  • Calcium